Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 173, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2012, 5:20 PM MDT for Corson County, South Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 5:20 PM MDT (23:20 UTC)
- Expired
- Aug 24, 2012, 6:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:30 PM MDT | TSTM WND GST 70 | 1 W Mcintosh, SD | LARGE TREE BLOWN OVER |
| Aug 24, 5:45 PM MDT | TSTM WND GST 50 | 5 Nne Black Horse, SD | 50 TO 60 MPH WIND GUST |
| Aug 24, 6:00 PM MDT | HAIL 1 | 7 Sse Mcintosh, SD | QUARTER SIZE HAIL AND 70 TO 80 MPH WINDS LASTED 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -691 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS53 KABR 242320
SVRABR
SDC031-250000-
/O.NEW.KABR.SV.W.0173.120824T2320Z-120825T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
520 PM MDT FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 600 PM MDT
* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF BLACK HORSE...OR 39 MILES WEST OF MCLAUGHLIN...MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLACK HORSE AND KLEIN RANCH AROUND 540 PM MDT...
MCINTOSH AROUND 600 PM MDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 124 AND 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4595 10143 4595 10136 4570 10114 4554 10161
4577 10183 4596 10145 4595 10144
TIME...MOT...LOC 2320Z 241DEG 24KT 4570 10158
WIND...HAIL 60MPH 1.00IN
$$
WISE1 follow-up statement
848
WWUS53 KABR 250001
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI AUG 24 2012
SDC031-250011-
/O.EXP.KABR.SV.W.0173.000000T0000Z-120825T0000Z/
CORSON SD-
601 PM MDT FRI AUG 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CORSON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4595 10143 4595 10136 4570 10114 4554 10161
4577 10183 4596 10145 4595 10144
TIME...MOT...LOC 2320Z 241DEG 24KT 4570 10158
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:27 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 24, 2:27 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT FRI AUG 24 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT THROUGH SATURDAY MORNING. AS OF 19Z...A COLD FRONT WAS LOCATED OVER THE FAR WESTERN DAKOTAS...AND WAS SLOWLY MAKING ITS WAY EASTWARD. MODELS ARE IN GOOD AGREEMENT SHOWING THE FRONT HAVING JUST PUSHED THROUGH THE FAR NORTHWESTERN CWA BY 06Z...THEN EXTENDING FROM ABOUT KABR TO KPIR BY 12Z SATURDAY BEFORE PUSHING OFF TO THE EAST OF THE CWA BY MIDDAY SATURDAY. THIS FRONT LOOKS TO BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING THROUGH SATURDAY MORNING. HOWEVER...BEST UPPER LEVEL DYNAMICS WILL BE OVER NORTH DAKOTA AS A SHORTWAVE TRACKS FROM NORTHERN MONTANA ACROSS SOUTH CENTRAL CANADA. INSTABILITY WILL BE AT ITS BEST DURING THE EVENING HOURS WITH CAPE VALUES OF 500-1000 J/KG AND LIS BETWEEN 0 AND -4. 0-6KM WIND SHEAR IS PRETTY WEAK OVER THE CWA THIS EVENING...BUT DOES GET A BIT BETTER OVERNIGHT...HOWEVER THIS LOOKS TO OCCUR POST FRONTAL. SHEAR VALUES WILL BE MUCH BETTER TO THE NORTH. SO...THINKING THERE WILL BE SHOWERS AND THUNDERSTORMS DURING THE EVENING AND OVERNIGHT HOURS...BUT AT THIS TIME IT LOOKS LIKE BEST CHANCES OF SEVERE WILL BE NORTH OF THE CWA. HOWEVER...CANNOT TOTALLY RULE OUT A STORM OR TWO BECOMING STRONG ACROSS THE FAR NORTHERN CWA...BUT IT SHOULD BE LIMITED TO THAT AREA. WILL LIKELY SEE SOME SHOWER ACTIVITY LINGER ACROSS THE EAST INTO SATURDAY MORNING. SURFACE HIGH PRESSURE SETTLES IN OVER THE REGION SATURDAY AFTERNOON THROUGH THE DAY SUNDAY. A WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE NORTHERN AND CENTRAL ROCKIES WILL APPROACH THE AREA SUNDAY NIGHT...AND MAY BRING A FEW SHOWERS OR THUNDERSTORMS TO THE SOUTHERN CWA. WILL KEEP POPS IN THE SCHC CATEGORY FOR NOW. COOLER AIR AND THE POTENTIAL OF MORE CLOUD COVER WITH THE POSSIBLE PRECIPITATION WILL KEEP DAYTIME HIGHS ON SATURDAY NEAR TO SLIGHTLY BELOW NORMAL. WILL SEE TEMPERATURES REBOUND ON SUNDAY AS WAA REDEVELOPS WITH THE APPROACH OF THE WARM FRONT...BRINGING AFTERNOON HIGHS BACK INTO THE MID 80S TO LOWER 90S. .LONG TERM...MONDAY THROUGH FRIDAY MEDIUM TO LONG RANGE MODELS CONTINUE TO ADVERTISE SIMILAR LONG WAVE PATTERN NEXT WEEK. MID LVL RIDGE OF HIGH PRESSURE WILL BE POISED OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS WITH THE RIDGE AXIS EXTENDING INTO THE NORTHERN HIGH PLAINS. GUIDANCE PROGS THIS TO GRADUALLY BUILD AND SLIDE EWD ACROSS THE MID SECTION OF THE COUNTRY TOWARD THE MIDDLE OF NEXT WEEK. AS THIS FEATURE BECOMES THE MORE DOMINANT WEATHER MAKER EARLY IN THE PERIOD...CONDITIONS ARE LIKELY TO REMAIN DRY. CAN'T RULE OUT SOME POP UP CONVECTION EARLY IN THE PERIOD...IF A WEAK WAVE MOVES THRU...BUT CONFIDENCE IS TOO LOW IN PCPN CHANCES AND PLACEMENT TO INCLUDE IN THE FORECAST. LOCALLY...HEIGHT RISES DURING THE FIRST HALF OF THE WEEK WILL TRANSLATE INTO RATHER HOT TEMPERATURES FOR LATE AUGUST. AN UPPER TROUGH WILL CRASH INTO THE PACIFIC NORTHWEST TOWARD THE MIDDLE OF THE WEEK AND THEN POTENTIALLY INTO OUR REGION BY THE END OF THE PERIOD. HOWEVER...INCONSISTENCIES STILL EXIST WITH THIS FEATURE AMONG THE LONG RANGE GUIDANCE SO HAVE KEPT THE FORECAST DRY AND COOLED TEMPS JUST A BIT LATE IN THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THE TAF SITES WILL CONTINUE TO REMAIN OUT AHEAD OF AN APPROACHING COLD FRONT THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING HOURS. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN UP WITH TIME THIS AFTERNOON INCREASING SOUTHERLY WINDS BETWEEN 15 TO 20 KTS WITH HIGHER GUSTS. THE WINDS WILL DIMINISH THIS EVENING AND THEN SWITCH THE WEST TO NORTHWEST BEHIND A PASSING COLD FRONT OVERNIGHT. THE FRONT IS PROGGED TO MOVE CLOSER TO KMBG AND KPIR EARLY TO MID EVENING BEFORE PROGRESSING EWD TONIGHT INTO EARLY TOMORROW MORNING. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND COULD IMPACT ANY OF OUR TAF SITES THIS EVENING AND OVERNIGHT. DIFFICULT TO TIME THIS EVENT AT THIS POINT SO LEFT FCST DRY FOR KPIR...KABR AND KATY. DID THROW IN VCSH FOR KMBG BEGINNING EARLY THIS EVENING AS THEY WILL LIKELY FIRST BE AFFECTED. NONETHELESS...DID BRING DOWN CIGS AT ALL SITES BUT KEPT THEM VFR FOR NOW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...VIPOND AVIATION...VIPOND WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 24, 3:37 AM MDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 437 AM CDT FRI AUG 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 437 AM CDT FRI AUG 24 2012 /337 AM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...WITH ACTIVITY PUSHING EAST ACROSS THE AREA THROUGH THE EVENING HOURS. STRONG STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS. THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. HOT TEMPERATURES IN THE MID TO UPPER 90S WILL COMBINE WITH GUSTY SOUTH WINDS AND RELATIVE HUMIDITY VALUES IN THE LOW TO MID 20S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS MAY LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SATURDAY MORNING...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:57 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.